Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 33, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 22, 1998, 12:52 PM CST for Okaloosa County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 22, 1998, 12:52 PM CST (18:52 UTC)
- Expired
- Jan 22, 1998, 1:40 PM CST
- In force
- 48 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Okaloosa County, FL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 12:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
088 WUUS1 KMOB 221855 RRA SVRMOB FLC091-221940- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1252 PM CST THU JAN 22 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 140 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN FLORIDA ...OKALOOSA COUNTY AT 1251 PM CST...MOBILE DOPPLER WEATHER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CURRENTLY LOCATED OVER THE WESTERN PORTION OF OKALOOSA COUNTY WHICH WAS MOVING TO THE EAST AT 30 MPH. THESE STORMS WILL PRODUCE LARGE HAIL AND DAMAGING WINDS AND WILL AFFECT THE TOWNS OF FORT WALTON BEACH...VALPARISO AND CRESTVIEW THROUGH 140 PM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:28 AM CST, 10 hours 24 minutes earlier.
Area forecast discussion, Jan 22, 2:28 AM CST, 10 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 228 AM CST THU JAN 22 1998 IT LOOKS LIKE SHIFT WILL BECOME MORE BUSIER BY THE HOUR AS INVERTED SFC TROF AXIS FM MID MS VALLEY THRU CTRL AR AND ERN TX EDGES SLOWLY E TDY. LATEST SFC ANLYS SHOWS INVERTED SFC TROF WEDGED UP BETWEEN 2 SFC RDGS OVR CTRL PLAINS AND E COAST EXPLAINING SYSTEMS SLOW MOVEMENT. SAT IMAGERY SHOWS EXPANDING COLD CLD TOPS AT -70 TO -80 OVR SW AND CTRL LA DUMPING LOCALLY HVY DOWNPOURS WITH 3 TO 5 INCH ESTIMATES IN THE PAST 6 HRS AS PER LATEST SPE. ETA MODEL LOOKS TO BE FASTER THIS GO ARND...PUSHING CD FNT THRU RGN AFTER 06Z FRI. NGM A BIT SLOWER...HANGING HI POPS IN THRU FRI AFTN. GIVEN LATEST GUIDANCE AND STRENGTH OF CLD TOP COOLING TO THE W...FA SHUD SEE LOCALLY HVY RAINS SPREADING E THAT CUD EXCEED FFG OVR ENTIRE FA THRU THU EVE. AFTER COORD WITH BHM FFAS WL BE EXTDD FM WILCOX TO BALDWIN AND W. PORTIONS OF NRN SW AL COS HAVE ALREADY RECEIVED .60 INCH STP WITH MORE ON THE WAY. OOZ SIL RAOBS ALSO INDICATE FVRBL 0-3KM SR HELICITIES OVR 260 WHICH WUD SUPPORT DEEP AND PERSISTENT ROTATING UPDRAFTS AND STRENGTHENING 40 KT SRLY LOLVL JET AS PER VWP INDICATES PSBLTY OF SVR STMS AS WELL. SLGT RISK OVR GULF COAST TDY BY SPC...SO WL OPT FOR THIS WORDING IN ZONES AS WELL AS LOCALLY HVY RAINFALL TDY AND ERY TONITE. SCAS WL REMAIN IN EFFECT FOR MARINE ZONES AS S WINDS INCR TDY AND SEAS RANGE FROM 5 TO 8 FT. WINDS SHIFTING TO NW LATTER HALF OF PD. FOLLOWING FROPA. MOB 64/54/60/43 ++51 PNS 65/57/63/45 ++51 DTS 65/58/63/45 ++61 EVR 63/50/58/41 ++61 10
In the hours before
Special weather statement, Jan 22, 11:10 AM CST, 1 hour 42 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-231200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1110 AM CST THU JAN 22 1998 A LOW PRESSURE AREA OVER EASTERN LOUISIANA LATE THIS MORNING WILL MOVE NORTHEAST THROUGH THIS EVENING. A WARM FRONT ALONG THE GULF COAST EAST OF THE LOW WILL MOVE SLOWLY INLAND AS THE LOW MOVES NORTH AND A COLD FRONT WILL MOVE EAST ACROSS THE REGION TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE PARTS OF SOUTHWEST ALABAMA...MAINLY SOUTH AND EAST OF I-65 AND THE FLORIDA PANHANDLE THIS AFTERNOON. THE PRIMARY THREATS ASSOCIATED WITH THIS LINE OF STORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL...BUT ISOLATED TORNADOES WILL BE A POSSIBILITY. IN ADDITION...MOST OF THE REGION HAS RECEIVED BETWEEN ONE AND HALF AND TWO INCHES OF RAINFALL. RAINFALL WILL TEMPORARILY DECREASE IN INTENSITY AND COVERAGE LATER THIS AFTERNOON...HOWEVER THE POTENTIAL FOR HEAVY RAINFALL WILL ONCE AGAIN INCREASE OVER THE AREA TONIGHT. FLASH FLOOD WATCHES REMAIN IN EFFECT FOR WAYNE...STONE...PERRY... GEORGE AND GREENE COUNTIES OF MISSISSIPPI AS WELL AS MOBILE AND BALDWIN COUNTIES OF ALABAMA FOR THE REMAINDER OF THE DAY...AND WILL LIKELY BE EXTENDED THROUGH TONIGHT. THE FLASH FLOOD WATCHES WILL LIKELY BE REQUIRED FOR THE FLORIDA PANHANDLE AND MORE OF SOUTHWEST ALABAMA FOR TONIGHT...SINCE ANY ADDITIONAL HEAVY RAINFALL WILL QUICKLY TRANSLATE INTO RUNOFF...AND PRODUCE SWOLLEN CREEKS AND CULVERTS...AS WELL AS FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. STORM SPOTTERS AND EMA PERSONNEL SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.
Special weather statement, Jan 22, 11:10 AM CST, 1 hour 42 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-231200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1110 AM CST THU JAN 22 1998 A LOW PRESSURE AREA OVER EASTERN LOUISIANA LATE THIS MORNING WILL MOVE NORTHEAST THROUGH THIS EVENING. A WARM FRONT ALONG THE GULF COAST EAST OF THE LOW WILL MOVE SLOWLY INLAND AS THE LOW MOVES NORTH AND A COLD FRONT WILL MOVE EAST ACROSS THE REGION TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE PARTS OF SOUTHWEST ALABAMA...MAINLY SOUTH AND EAST OF I-65 AND THE FLORIDA PANHANDLE THIS AFTERNOON. THE PRIMARY THREATS ASSOCIATED WITH THIS LINE OF STORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL...BUT ISOLATED TORNADOES WILL BE A POSSIBILITY. IN ADDITION...MOST OF THE REGION HAS RECEIVED BETWEEN ONE AND HALF AND TWO INCHES OF RAINFALL. RAINFALL WILL TEMPORARILY DECREASE IN INTENSITY AND COVERAGE LATER THIS AFTERNOON...HOWEVER THE POTENTIAL FOR HEAVY RAINFALL WILL ONCE AGAIN INCREASE OVER THE AREA TONIGHT. FLASH FLOOD WATCHES REMAIN IN EFFECT FOR WAYNE...STONE...PERRY... GEORGE AND GREENE COUNTIES OF MISSISSIPPI AS WELL AS MOBILE AND BALDWIN COUNTIES OF ALABAMA FOR THE REMAINDER OF THE DAY...AND WILL LIKELY BE EXTENDED THROUGH TONIGHT. THE FLASH FLOOD WATCHES WILL LIKELY BE REQUIRED FOR THE FLORIDA PANHANDLE AND MORE OF SOUTHWEST ALABAMA FOR TONIGHT...SINCE ANY ADDITIONAL HEAVY RAINFALL WILL QUICKLY TRANSLATE INTO RUNOFF...AND PRODUCE SWOLLEN CREEKS AND CULVERTS...AS WELL AS FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. STORM SPOTTERS AND EMA PERSONNEL SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.